BAKERSFIELD, Calif. (KGET) — Fentanyl — in the same chemical family as opium and heroin but manufactured by amateurs in garages or kitchen sinks — is tearing Kern County families apart. Many don’t know what’s happening until their children are dead. They don’t recognize the warning signs, physical and emotional. And they don’t grasp the unforgiving finality of a fentanyl overdose.
Now, families affected are warning others to look for those warning signs, and encouraging parents to have these conversations about drugs with their children before it’s too late.
If you have concerns that someone you know might be using drugs that could contain fentanyl — and that deadly ingredient is turning up more and more in virtually all street drugs, even non-opioids — you can call the National Helpline at 1-800-662-HELP (4357) or the Kern County Behavioral Health Hotline at 1-800-991-5272. You can also visit the webpages of local organizations Steps of Change, One Door Recovery and Bakersfield Recovery Services. National recovery sites include the Department of Health and Human Services Opioids crisis page and the Partnership to End Addiction webpage. Click here to purchase or learn more about Narcan nasal spray (Naloxone).